Common Cold and Influenza Symptom Management: The Use of Pharmacokinetic Considerations to Predict the Efficacy of a Twice-Daily Treatment for Colds and Flu

Michael Stillings; Sarah Little; John Sykes

Disclosures

Curr Med Res Opin. 2003;19(8) 

In This Article

Summary and Introduction

Objective: The objective of the two pharmacokinetic studies reported here was to compare the relative bioavailability of an ibuprofen/pseudoephedrine modified-release capsule with each of the active ingredients given alone as standard formulations.
Study Design: Evaluation of two open, randomised, cross-over studies, one single dose and one multiple dose, in healthy male volunteers.
Methods: Healthy volunteers were randomised in a cross-over design to single or multiple doses of a combination of ibuprofen (600mg) plus pseudoephedrine (90mg) in a slow-release formulation and the individual active products alone as standard formulations; ibuprofen 400 mg, pseudoephedrine 60 mg.
Results: The single-dose study demonstrated that the bioavailabilities of ibuprofen and pseudoephedrine achieved with the slow-release formulation were not significantly different from those with standard tablets of each ingredient alone. In addition, mean plasma levels of ibuprofen predictive of clinical efficacy were achieved within 0.5-1 h and lasted for 10-12 h thereafter. The time required to reach clinically effective blood levels of pseudoephedrine was longer, starting at approximately 2 h. However, the plasma levels predicted that the clinical effect would then last for at least a further 12 h. Trough levels from the multiple-dose study showed that clinically relevant analgesic and decongestant plasma levels were maintained for 24 h during twice-daily dosing. The slow-release formulation was well tolerated with only mild adverse events.
Conclusions: Blood levels would predict that the present slow-release formulation of ibuprofen plus pseudoephedrine should offer reliable day and night control of cold and flu and sinus symptoms and be associated with a favourable safety profile.

The common cold and influenza are among the most frequent of illnesses and a cure, at least for the cold, is still some way off. However, for the most part both are relatively mild and self-limiting conditions with a well-defined range of symptoms. Therefore, for most individuals, a reduction in symptom severity is a reasonable substitute for outright cure.

The symptoms of the common cold generally appear in a well recognised order, usually starting with a sore throat which then progresses to nasal discharge or blockage, headache, fever, body aches and pains. This is sometimes followed by a cough, which can be persistent, and sinus problems can also be present. Influenza is a more serious illness with a rapid onset of fever, shivering, headache, sweating, body aches and generalised malaise, and effective management depends on early recognition in the community and rapid diagnosis[1] The major symptoms of both conditions can be adequately relieved by over-the-counter (OTC) medicines. Nasal and sinus symptoms are most often treated with sympathomimetic agents, which act by direct and/or indirect stimulation of α- and β-adrenergic receptors, resulting in the contraction of swollen nasal and sinus blood vessels and leading to a reduction in both congestion and mucus outflow. Local or systemic agents are available and probably the most characterised oral agent in terms of clinical evidence is pseudoephedrine. Pain and fever can be controlled by simple analgesics, such as paracetamol, aspirin and ibuprofen. However, the inflammatory nature of rhinovirus infection, coupled with the generalised and sometimes severe body aching seen in influenza, suggests that, in terms of efficacy and safety, ibuprofen would be one of the agents of choice, particularly in influenza.

Many OTC cold and flu remedies use combinations of ingredients to combat the multiplicity of symptoms. Using the aforementioned arguments, a logical and powerful combination for treatment would be ibuprofen and pseudoephedrine, which has been shown to be effective in the relief of the symptoms of heavy colds and flu[2,3] with combinations being more effective than either agent alone[2] This combination should of course be given in sufficient dosage to significantly reduce symptoms and ideally be presented as a slow-release (SR) combination, which would require only twice-daily dosing to provide continuous symptom relief and aid patient compliance.

The following paper reports the pharmacokinetic evaluation of such a combination following single and multiple dosing compared with the individual active products alone. The paper also discusses these results in terms of the blood levels reported to be required for clinical effectiveness.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....